Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Des Moines, IA

March 23, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 1:23 PM CDT for 4 counties in Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 1:23 PM CDT (18:23 UTC)
Expired
Mar 23, 2017, 1:48 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 1:35 PM CDTHAIL 1Kanawha, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KDMX 231823
SVRDMX
IAC081-091-109-197-231900-
/O.NEW.KDMX.SV.W.0035.170323T1823Z-170323T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
123 PM CDT THU MAR 23 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wright County in north central Iowa...
  Southeastern Kossuth County in north central Iowa...
  Southwestern Hancock County in north central Iowa...
  Northeastern Humboldt County in north central Iowa...

* Until 200 PM CDT.

* At 122 PM CDT, a severe thunderstorm was located 13 miles northeast
  of Dakota City, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kanawha, Lu Verne, Renwick and Hardy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4282 9413 4292 9414 4297 9365 4278 9365
TIME...MOT...LOC 1822Z 269DEG 46KT 4287 9402 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
3 follow-up statements
063 
WWUS53 KDMX 231836
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
136 PM CDT THU MAR 23 2017

IAC091-231845-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Humboldt IA-
136 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4297 9365 4278 9365 4281 9397 4291 9397
      4291 9414 4292 9414
TIME...MOT...LOC 1835Z 269DEG 46KT 4287 9385 

$$

IAC081-109-197-231900-
/O.CON.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Kossuth IA-Hancock IA-
136 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH AND SOUTHWESTERN
HANCOCK COUNTIES...

At 135 PM CDT, a severe thunderstorm was located 11 miles northwest
of Elm Lake, or 11 miles northwest of Clarion, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kanawha and Lu Verne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4297 9365 4278 9365 4281 9397 4291 9397
      4291 9414 4292 9414
TIME...MOT...LOC 1835Z 269DEG 46KT 4287 9385 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
449 
WWUS53 KDMX 231839
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
139 PM CDT THU MAR 23 2017

IAC109-231849-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Kossuth IA-
139 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. 0Therefore, the warning has been cancelled.

LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1839Z 269DEG 46KT 4287 9377 

$$

IAC081-197-231900-
/O.CON.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Hancock IA-
139 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN WRIGHT AND SOUTHWESTERN HANCOCK COUNTIES...

At 139 PM CDT, a severe thunderstorm was located 8 miles west of
Belmond, or 9 miles north of Clarion, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kanawha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1839Z 269DEG 46KT 4287 9377 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
262 
WWUS53 KDMX 231848
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
148 PM CDT THU MAR 23 2017

IAC081-197-231856-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Hancock IA-
148 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WRIGHT AND
SOUTHWESTERN HANCOCK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1842Z 269DEG 46KT 4287 9364 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:04 PM CDT, 19 minutes earlier.

Area forecast discussion, Mar 23, 1:04 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
104 PM CDT Thu Mar 23 2017

.SHORT TERM.../Today through Tonight/
Issued at 351 AM CDT Thu Mar 23 2017

High pressure over the eastern Great Lakes region will move
southeast today while an area of low pressure organizes across
eastern Colorado. This combination will lift a warm front north into
Iowa today along with strong theta-e advection. Good low level
saturation will occur below 700 mb however a wedge of dry air will
remain prominent generally from 700 to 500 mb. This dry layer and
associated inversion does leave some uncertainty today. Guidance is
suggesting instability today into tonight however much of this is
likely based from 850 mb and does not account for the warm nose
aloft which will inhibit vertical ascent. Possible forcing above the
dry layer could ignite isolated and highly elevated convection but
at this time, not seeing much chance beyond isolated at this point
as long as this dry/warm layer maintains. Chances for precipitation
lifting through the region this morning but likely to be more
drizzle to light rain with the forcing focused below 700 mb. The
precipitation chances will lift north and be mainly over the
northern portion of the area by later this afternoon into the
evening. The precipitation chances will settle back south into
central Iowa later tonight.

Temperatures today will be dependent on cloud cover. The low
ceilings should be north of Highway 30 by mid afternoon with the
warmer temperatures immediately behind this region. Highs still
looking in the mid 40s northeast to the upper 60s southwest.

.LONG TERM.../Friday through Wednesday/
Issued at 351 AM CDT Thu Mar 23 2017

The main forecast concern revolves around the system that will begin
to impact Iowa today.  Not much has changed with the overall
picture.  A deep trough over the West will develop a closed low as
it crosses into the Southern/central Plains.  A surface low will
develop a warm front that will extend from Kansas then Northeast
across Eastern Nebraska into Western and Northern Iowa by Friday
morning.  The frontal position has changed some by both the GFS and
Euro mainly being a little further West and North.  Deeper moisture
and pretty strong forcing will arrive by Friday afternoon across the
forecast area with some instability across the West and South. We
should see widespread showers by the afternoon along with some
thunderstorms...especially South.  Can't rule out a strong to severe
storm either with large hail and damaging wind the main threats. The
better chance for severe will remain South of the state but given
the strength of the system and the amount of forcing with it, storms
should form.

Friday night and Saturday the low shift South and East of Iowa and
we will be in the cold sector of the storm.  While the thunder
threat will diminish, the slow movement of the system will keep Iowa
in the deformation zone and bring a prolonged period of moderate to
occasionally heavy rainfall to the area.  I would not be surprised
to see several rivers have significant within bank rises and a few
may even go into minor flood.  This is something we will certainly
be watching for.

The system will finally pull far enough East during Sunday morning
to bring an end to the precip.  The break will be short lived though
as a Northern and Southern stream shortwave merge over the region
and bring another shot of precip mainly to Southern Iowa.

Towards the end of the forecast period another strong low develops
over the Southwest U.S. and moves towards Iowa by the end of the
forecast period.  This system looks very similar to the one that
will impact Iowa through Saturday though there are significant .
model differences at this point.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 104 PM CDT Thu Mar 23 2017

Storms moving through northern IA this afternoon, may impact KFOD
and KMCW. Will have to watch as they develop to the south for
other sites. Otherwise low level winds to kick up tonight, with
precip chances most sites by late in the period and beyond. CIGS
to likely raise overnight especially south, with IFR CIGS toward
the end of the period north. Thunder possible Friday, coverage
uncertain prior to 18z so have left out for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:50 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
450 AM CDT Thu Mar 23 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
450 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non-severe storms are possible across the
Northern half of the state today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of moderate to locally heavy rain with isolated
non-severe thunderstorms are possible Friday and Saturday. Some
rises on local streams and rivers are possible where moderate or
heavy rainfall occurs.

SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

FAB

In the hours before

Special weather statement, Mar 23, 12:12 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1212 PM CDT THU MAR 23 2017

IAZ004-015-231800-
Palo Alto IA-Emmet IA-
1212 PM CDT THU MAR 23 2017

...Thunderstorms with small hail possible approaching...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spencer In Clay County, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lost Island Lake around 1230 PM CDT.
  Ingham Lake, High Lake and Five Island Lake around 1245 PM CDT.
  Swan Lake around 1250 PM CDT.

Other locations impacted by this storm include Armstrong, Ruthven,
Kearney State Park, Emmetsburg Municipal Airport, Wolden County Park,
Ringsted, Graettinger, Wallingford, Lost Island Lake State Park and
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 9445 4314 9444 4302 9491 4334 9491
TIME...MOT...LOC 1712Z 250DEG 41KT 4314 9515

Ansorge
Special weather statement, Mar 23, 12:23 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Des Moines IA
1223 PM CDT THU MAR 23 2017

IAZ015-023-231800-
Palo Alto IA-Pocahontas IA-
1223 PM CDT THU MAR 23 2017

...Thunderstorm with small hail approaching...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albert City, or 13 miles northeast of Storm Lake, moving east at 55
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Laurens around 1235 PM CDT.

Other locations impacted by this storm include West Bend, Curlew,
Mallard, Pocahontas Municipal Airport, Plover, Rolfe, Rodman,
Havelock and Gilmore City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 9444 4268 9491 4296 9491 4305 9444
TIME...MOT...LOC 1723Z 255DEG 48KT 4279 9503

Ansorge
Special weather statement, Mar 23, 12:57 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1257 PM CDT THU MAR 23 2017

IAZ005-015-023-024-231830-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
1257 PM CDT THU MAR 23 2017

...Thunderstorm with small hail possible approaching...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Pocahontas, moving east at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Algona, Dakota City, Humboldt, West Bend, Rolfe, Gilmore City,
Wesley, Livermore, Corwith, Bode, Lu Verne, Renwick, Rutland,
Bradgate, Plover, St. Joseph, Ottosen, Hardy, St. Benedict and
Irvington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 9397 4271 9455 4297 9466 4311 9397
TIME...MOT...LOC 1756Z 257DEG 42KT 4288 9451

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:12 PM CDTSpecial Weather StatementDMXEmmet48 min
Mar 23, 12:23 PM CDTSpecial Weather StatementDMXPocahontas37 min
Mar 23, 12:57 PM CDTSpecial Weather StatementDMXHumboldt33 min
Mar 23, 2:05 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin25 min
Mar 23, 2:47 PM CDTSpecial Weather StatementDMXButler28 min
Mar 23, 2:51 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler39 min
Mar 23, 3:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer25 min
Mar 23, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth30 min
Mar 23, 4:19 PM CDTSevere Thunderstorm WarningDMXCerro Gordo26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.